Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 45, NWS Los Angeles, CA

December 15, 2008Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 15, 2008, 7:03 AM PST for Santa Barbara County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 7:03 AM PST (15:03 UTC)
Expired
Dec 15, 2008, 9:00 AM PST
In force
117 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2008-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2008-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 4:50 AM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 15, 4:50 AM PST, 2 hours 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
450 AM PST MON DEC 15 2008

...UPDATED AVIATION SECTION...

.SHORT TERM...
FRONT CURRENTLY DRAPED THROUGH SOUTHEASTERN SLO COUNTY THROUGH
LOMPOC IN WESTERN SBA COUNTY. STRONG 120 KT JET IS ARCING THROUGH
THE SBA CHANNEL AND INTO SOUTHERN VTA AND LA COUNTIES. THE FRONT
INTERSECTION OF THE AND THE JET IS CAUSING QUITE A BIT OF CONVECTION
SOME OF IT SEVERE. THE FRONT IS OUT OF SLO COUNTY AND WEATHER THERE
WILL BE SHOWERY AND COOL FOR THE REST OF THE DAY. SBA VTA AND LA
COUNTIES WILL REMAIN VERY ACTIVE WITH MODERATE TO HEAVY RAIN WITH A
SLIGHT CHANCE OF THUNDERSTORMS AND SNOW LEVELS REACHING DOWN TO 3000
FEET. THE RAIN WILL BE INTENSE ENOUGH TO CREATE FLASH FLOODS IN THE
RECENT BURN AREAS. IN THE MOUNTAINS THERE WILL BE ENOUGH SNOW (12 TO
18 INCHES WITH LOCAL AMOUNTS TO 2 FEET)...WINDS 25 TO 35 MPH GUSTING
TO 60 MPH...AND DANGEROUS WIND CHILLS TO WARRANT WINTER STORM
WARNINGS. THE FRONT WILL WORK ITS WAY THROUGH THE AREA FROM THE WEST
TO EAST THROUGH THE MORNING ENDING IN LA COUNTY AROUND NOON. THERE
WILL BE PLENTY OF LOW LEVEL MOISTURE...COLD UNSTABLE AIR AND JET
ENERGY BEHIND THE FRONT AND NUMEROUS SHOWERS WILL CONTINUE THROUGH
THE DAY.

WITH THE JET SLAMMING DIRECTLY INTO L.A. COUNTY THERE WILL BE A 6
HOUR PERIOD OF MAXIMUM RAINFALL STARTING AROUND DAWN AND LASTING TO
NOON. THERE COULD BE PERIODS OF HEAVY RAIN DURING THIS TIME.

THE LATEST ACARS OUT OF KLAX INDICATES A 4500 FOOT FREEZING LEVEL.
THIS KIND OF LOW Z LVL WILL BRING SNOW LEVELS DOWN TO 4000 FEET AND
LOCALLY LOWER IN HEAVIER SHOWERS.

RAINFALL TOTALS ARE NOW A LITTLE HIGHER THAN PREVIOUSLY THOUGHT WITH
1 TO 2 INCHES IN THE COASTS AND UP TO 4 INCHES IN THE MOUNTAINS
BELOW THE SNOW LEVEL. HIGHER AMOUNTS ARE POSSIBLE UNDER THE
THUNDERSTORMS.

TONIGHT THROUGH WEDNESDAY MORNING THE VERY COLD UPPER LOW WILL
ROTATE DOWN THROUGH THE CENTER OF THE STATE. THE OVERLAND TRAJECTORY
WILL LIMIT THE AMOUNT OF MOISTURE AVAILABLE AND THUS DO NOT EXPECT
ANY MORE LONG PERIODS OF RAIN. BUT THERE WILL BE A CHANCE OF SHOWERS
AT ANY TIME THROUGH WEDNESDAY MORNING...MOST LIKELY OVER THE
MOUNTAINS. THE SNOW LEVELS WILL BE VERY LOW AROUND 3000 FEET TONIGHT
AND TUESDAY AND THEN LOCALLY DOWN TO 2000 FEET TUESDAY NIGHT INTO
WEDNESDAY MORNING WHICH WILL PUT SNOW INTO THE FOOTHILLS OF THE
VALLEYS.

WITH 527DM THICKNESS OVERHEAD WEDNESDAY MORNING ANY AREAS THAT ARE
CLOUD FREE AND WIND FREE WILL SEE VERY LOW TEMPERATURES. THERE IS
THE POTENTIAL FOR HARD FREEZES ACROSS ALL THE VALLEYS AND EVEN THE
INLAND PORTIONS OF SOME COASTAL SECTIONS.

BY WEDNESDAY AFTERNOON THE STORM WILL HAVE CLEARED OUT AND SKIES
SHOULD CLEAR STILL MAX TEMPS WILL BE ABOUT 15 DEGREES BELOW NORMAL.

.LONG TERM...
GFS AND EC ARE IN DECENT AGREEMENT THROUGH NEXT MONDAY. GFS
ENSEMBLES START TO LOOSE COHERENCY AROUND SUNDAY. BUT NO MDL SHOWS
ANY SIGN OF A PATTERN CHANGE AND THE DOOR WILL REMAIN OPEN TO STORMS.

THURSDAY AND FRIDAY AN UPPER LOW OVER WASHINGTON WILL SPIN A COUPLE
OF TROFS THROUGH NORTHERN CALIFORNIA THE TAIL ENDS OF THE TROFS WILL
LIKELY MOVE OVER CENTRAL CALIFORNIA. NONE OF THE TROFS LOOK VERY
EXCITING AND ONLY GAVE A SLIGHT CHC OF POPS WHILE BUMPING UP CLOUD
COVER. TIMING IS NOT POSSIBLE AT THIS TIME BUT THE BEST CHANCE FOR
RAIN OVER THE CENTRAL COAST WILL BE DURING THE TROF PASSAGES AND THE
IT IS LIKELY THAT THERE WILL NOT BE 48 HOURS OF CONTINUOUS SHOWER
ACTIVITY. TEMPS WILL SLOWLY BUMP UP A COUPLE OF DEGREES BUT WITH
HGTS STILL NEAR 560 DM MAX TEMPS WILL BE AB OUT 8 DEGREES BELOW
NORMAL.

LEANING THE FORECAST TOWARDS THE GFS FOR SAT AND SUNDAY AND KEPT
POPS OUT OF THE CENTRAL COAST BUT MOIST NW FLOW WILL KEEP SKIES
THERE PARTLY CLOUDY AND WHILE RAIN IS NOT IN THE FORECAST THE CHANCE
OF RAIN IS NOT ZERO. HGTS CLIMB A LITTLE AND TEMPS WILL CLIMB A FEW
MORE DEGREES TOWARDS NORMAL BUT WILL STILL BE BELOW NORMS.

BOTH GFS AND EC AGREE THAT A COLD UPPER LOW WILL PLUNGE INTO
CALIFORNIA MONDAY. OF COURSE DAY 8 FORECASTS SHOULD BE TAKEN WITH A
GRAIN OF SALT AND ONLY GAVE A SLIGHT CHC OF POPS.

&&

.AVIATION...15/1200Z.
MVFR CONDITIONS EXPECTED WITH RAIN FOR THE MAJORITY OF THE
MORNING...THEN SHOULD TAPER OFF AFTER 22Z. HEAVY SHOWERS ARE LIKELY
TO PRODUCE BRIEF IFR CONDITIONS AS WELL. MAJORITY OF RAIN SHOULD BE
OUT OF THE WAY N OF POINT CONCEPTION BY 18Z...AND OUT OF THE AREA S
OF POINT CONCEPTION BY 00Z. STRAY SHOWERS MAY STILL LINGER THROUGH
THE PERIOD AS WELL. GUSTY S TO SW WINDS ARE EXPECTED TO SHIFT TO THE
W AND NW BY AFTERNOON AND WEAKEN AS WELL.

KLAX AND KBUR...MVFR CONDITIONS SHOULD LAST THROUGH 00Z TODAY...WITH
BRIEF PERIODS OF IFR CONDS IN HEAVIER SHOWERS. GUSTY S TO SW WINDS
POSSIBLE THROUGH AROUND 18Z...THEN WEAKEN A BIT AND TURN WESTERLY.
RAINFALL SHOULD SIGNIFICANTLY DECREASE AFTER 00Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...RORKE
AVIATION...MEIER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 15, 6:00 AM PST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 15 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-161400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL WINTER STORM WILL IMPACT SOUTHERN CALIFORNIA TODAY.
HEAVY RAIN AND SNOW WILL COMBINE WITH STRONG WINDS TO CREATE VERY
HAZARDOUS CONDITIONS FOR PERSONS DRIVING OR OUTDOORS IN THE
MOUNTAINS. THE STORM WILL BRING FLASH FLOODING HAZARDS TO ALL
RECENTLY BURNED AREAS. STRONG WINDS WITH THE STORM WILL PRODUCE
DANGEROUS GUSTS TO NEAR 70 MPH IN THE ANTELOPE VALLEY AS WELL AS
HAZARDOUS WIND GUSTS TO 45 MPH ACROSS THE COASTS AND VALLEYS.
MARINERS WILL FACE HAZARDS ACROSS THE WATERS WITH GALE FORCE WINDS
AND A HAZARDOUS SWELL. BEACHGOERS WILL FACE A NEARSHORE HAZARD OF
RIP CURRENTS. EVERYONE WILL FACE HAZARDS FROM THUNDERSTORMS THROUGH
THE DAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

VERY COLD WEATHER WILL PERSIST THROUGH WEDNESDAY. TUESDAYS SNOW
LEVELS WILL BE NEAR 3000 FEET AND BY WEDNESDAY MORNING SNOW LEVELS
COULD REACH 2000 FEET WHICH WOULD BRING SNOW TO THE HIGHER VALLEY
ELEVATIONS. AREAS THAT HAVE CLEAR SKIES AND CALM WINDS WEDNESDAY
MORNING WILL LIKELY HAVE HARD FREEZES INCLUDING THE VLYS AND INLAND
COASTAL SECTIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 12:21 AM PSTFlash Flood WarningLOXSanta Barbara5 hr
Dec 15, 12:29 AM PSTAreal Flood AdvisoryLOXSanta Barbara116 min
Dec 15, 12:48 AM PSTAreal Flood AdvisoryLOX9 hr
Dec 15, 1:13 AM PSTSpecial Marine WarningLOX32 min
Dec 15, 1:20 AM PSTTornado WarningLOXSan Luis Obispo, Santa Barbara55 min
Dec 15, 1:55 AM PSTFlash Flood WarningLOXSanta Barbara5 hr
Dec 15, 2:07 AM PSTAreal Flood AdvisoryLOXLos Angeles10 hr
Dec 15, 2:35 AM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Dec 15, 2:42 AM PSTSpecial Marine WarningLOX2 hr
Dec 15, 2:55 AM PSTSmall Craft AdvisoryLOX12 hr
Dec 15, 3:20 AM PSTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Dec 15, 4:36 AM PSTSpecial Marine WarningLOX114 min
Dec 15, 5:13 AM PSTFlash Flood WarningLOXSanta Barbara2 hr
Dec 15, 6:15 AM PSTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Dec 15, 6:25 AM PSTFlash Flood WarningLOXLos Angeles6 hr
Dec 15, 8:29 AM PSTAreal Flood AdvisoryLOXSanta Barbara82 min
Dec 15, 8:42 AM PSTWinter Weather AdvisoryLOX7 hr
Dec 15, 9:11 AM PSTGale WarningLOX3 hr
Dec 15, 9:14 AM PSTFlash Flood WarningLOXLos Angeles, Ventura2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.